Montana, 2008

Wildfire in Montana, July 10 to 12, 2008

July 10 to 12, 2008 · NWS GGW · 2 events in 2 counties and zones

Strong thunderstorms with frequent cloud to ground lightning developed on the evening of July 10th resulting in two wildfires across northeast Montana.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong thunderstorms with frequent cloud to ground lightning developed on the evening of July 10th resulting in two wildfires across northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 10, 7:58 PM MST, 2 minutes earlier.

Area forecast discussion, Jul 10, 7:58 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
858 PM MDT THU JUL 10 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
A VERY WELL DEVELOPED JETSTREAM IS OVER NE MT...105 KT SHOWN ON
00Z KGGW SOUNDING AT 38K FT MSL. AN ASSOCIATED STATIONARY FRONT
ACROSS OUR N SEPARATES HOT AND DRY AIR OVER OUR AREA TODAY... FROM
MUCH COOLER...MOISTER...AND MORE UNSTABLE AIR N OF IT. THIS FRONT
NOW INTENSIFYING AND STARTING TO MOVE SE ACROSS OUR AREA THIS EVE.
CURRENT FORECAST OF ISOLATED TSTORMS WITH THE FRONT TONIGHT LOOKS
GOOD...THE STRONGER STORMS BEHIND THE FRONT IN QUITE A BIT MORE
UNSTABLE OF AN AIRMASS WHERE THERE HAVE BEEN SOME SEVERE STORMS IN
AB AND SK. MINOR UPDATE MAINLY TO ADJUST WINDS. SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST
MONTANA...TONIGHT THROUGH SATURDAY...CURRENT GOES WATER VAPOR
CHANNEL INDICATES AN UPPER LEVEL TROUGH DIGGING INTO SOUTHERN
BRITISH COLUMBIA. RADAR IMAGERY AND OBSERVATIONS IN SOUTHERN
BRITISH COLUMBIA SHOW NUMEROUS SHOWERS AND THUNDERSTORMS AHEAD OF
THE TROUGH. AT THE SURFACE...A COLD FRONT STRETCHES ACROSS THE
SOUTHERN PRAIRIE PROVINCES OF CANADA. THERE IS ALSO ANOTHER WEAK
COLD FRONT PRECEDING THE PRIMARY FRONT. WITH THIS FRONT
TEMPERATURES ARE IN THE 90S WITH DEWPOINTS IN THE 30S AHEAD OF
IT...AND TEMPERATURES COOL TO THE 80S WITH DEWPOINTS IN THE 40S
BEHIND IT.

THE FIRST FRONT WILL CROSS THE CWA LATE THIS AFTERNOON AND THIS
EVENING WITH ISOLATED THUNDERSTORMS...WHICH ARE BEGINNING TO
INITIATE IN SOUTHERN SASKATCHEWAN. PRIMARY COLD FRONT WILL CROSS
THE AREA LATE TONIGHT WITH THE WIND TURNING TO THE NORTHWEST AND
INCREASING. MOISTURE IS LIMITED AHEAD OF THE FRONT...BUT WITH
STRONG DYNAMICS A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE.

BY TOMORROW MORNING A STRONG 850MB JET WILL AFFECT THE SOUTHEAST
ZONES. CURRENT MODEL ANALYSIS SUGGESTS 45-50KT WINDS AT 850MB.
MODELS HAVE BEEN CONSISTENT WITH STRONG WINDS AT THIS LEVEL.
BORDERLINE FOR A HIGH WIND EVENT...BUT COLD AIR ADVECTION AND
STEEP LOW LEVEL LAPSE RATES PROVIDE ENOUGH CONFIDENCE TO HOIST A
HIGH WIND WATCH FOR PRAIRIE...DAWSON...RICHLAND...AND WIBAUX
COUNTIES. POPS WERE INCREASED ACROSS THE NORTHERN ZONES GIVEN THE
CURRENT COVERAGE OF SHOWERS AND THUNDERSTORMS WITH THE UPPER
TROUGH...AND THAT THE MODELS ARE TRACKING IT ACROSS THE NORTHERN
ZONES. SOME MODEL GUIDANCE SUGGESTS LIKELY POPS...BUT JUST
INCREASED TO HIGHER CHANCE AT THIS TIME AS THE TREND TOWARD WETTER
CONDITIONS IS ONLY RECENT. THE BEST CHANCE FOR RAIN WILL BE 12 TO
18Z. THE TROUGH AXIS MOVES TO THE EAST AFTER 18Z WITH CYCLONIC
NORTHWEST FLOW ALOFT SUGGESTING ISOLATED SHOWERS AND
THUNDERSTORMS THE STRONG WIND WILL CREATE SOME FIRE WEATHER
CONCERNS...BUT RELATIVE HUMIDITY VALUES WILL IMPROVE BEHIND THE
FRONT.

THE WIND WILL DIMINISH FRIDAY NIGHT...BUT THEN INCREASE AGAIN
DURING THE DAY SATURDAY AS 850MB WINDS REMAIN AT 20 TO 30KT ACROSS
MOST OF THE CWA. TEMPERATURES WILL BE MUCH COOLER FRIDAY AND
SATURDAY...WITH READINGS WELL BELOW NORMAL FOR EARLY JULY. AJZ

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
NO SIGNIFICANT CHANGES TO THE EXTENDED PERIOD WITH THE 12Z MODEL
RUNS. EXITING TROF AND REBOUNDING RIDGE AT THE BEGINNING OF THE
PERIOD FOR WARMING AND DRYING. SHORTWAVE SLIDES ALONG THE CANADIAN
BORDER IN THE MONDAY/TUESDAY TIME FRAME...DAMPENING RIDGE. SOME
REBUILDING OF RIDGE FOR THE END OF THE PERIOD. BEST CHANCE OF
PRECIPITATION WILL BE WITH SHORTWAVE IN THE MIDDLE OF THE PERIOD.
EBERT

PREVIOUS LONG TERM DISCUSSION...EXTENDED PERIOD BEGINS SATURDAY
NIGHT WITH NORTHWEST FLOW ALOFT COURTESY OF A DEPARTING TROF OVER
THE GREAT LAKES REGION AND AN UPPER RIDGE ALONG THE WEST COAST. AT
THE SURFACE HIGH PRESSURE PREVAILS. TEMPERATURES CONTINUE THEIR
RECOVERY SUNDAY AS THE UPPER RIDGE AXIS MOVES INTO WESTERN MONTANA
BRINGING WARMER AIR WITH IT. WILL MAKE SOME MINOR TEMPERATURE
ADJUSTMENTS FOR SUNDAY AND SUNDAY NIGHT BUT MORE OR LESS HOLD
COURSE WITH DRY AND WARMING. PATTERN EVOLUTION CONTINUES AND BY
MONDAY AFTERNOON THE RIDGE AXIS MOVES INTO WESTERN NORTH DAKOTA
SETTING UP A RETURN TO SOUTHWEST FLOW ALOFT AS THE FLOW BACKS WITH
THE PASSING OF THE RIDGE AXIS. MODELS NOT INDICATING A PLETHORA OF
MOISTURE AT THIS TIME...BUT WILL HOLD COURSE AND KEEP SLIGHT
CHANCE POPS FOR THUNDERSTORMS AS DISTURBANCES BEGIN EJECTING OUR
WAY IN THE SOUTHWEST FLOW. A COLD FRONT IS DUE MONDAY NIGHT OR
EARLY TUESDAY AND WILL THUS MAINTAIN THE CURRENT POPS. UPPER FLOW
THEN BEGINS TO VEER BACK TO MORE WESTERLY FOR THE REMAINDER OF THE
WEEK. THE COLD FRONT MONDAY NIGHT OR EARLY TUESDAY IS NOT A
PARTICULARLY STRONG ONE SO ALTHO TEMPERATURES DIP A BIT FOR
WEDNESDAY AND THURSDAY...THEY DO NOT FALL VERY MUCH.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR THE NEXT SEVERAL DAYS.
A COLD FRONT WILL BE MOVING ACROSS THE AREA TONIGHT WHICH COULD
RESULT IN ISOLATED THUNDERSTORMS WHICH COULD BRIEFLY DROP
CONDITIONS BELOW VFR SHOULD A STORM PASS OVER A TAF SITE. HOWEVER
WIND WILL BE THE MAIN ISSUE TONIGHT THRU FRIDAY. THE STRONGEST WIND
WILL COME LATER TONIGHT WITH THE PASSAGE OF THE ACTUAL COLD FRONT.
WIND WILL BECOME NORTHWEST AND INCREASE TO 25 TO 35 KT AND GUST TO
50 KT (GLENDIVE - LIGHTER ELSEWHERE) THRU FRIDAY AFTERNOON BEFORE
DIMINISHING NEAR SUNSET FRIDAY EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT FRIDAY FOR FORT PECK LAKE.

HIGH WIND WATCH FROM 6 AM MDT FRIDAY THROUGH FRIDAY AFTERNOON
FOR RICHLAND-DAWSON-PRAIRIE-WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 10, 2:48 PM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
348 PM MDT THU JUL 10 2008

MTZ017-022-023-111300-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
348 PM MDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT FRIDAY. A
WEST WIND OF 15 TO 25 MPH WILL CONTINUE INTO THIS EVENING. THE
WIND SHOULD WEAKEN BY MIDNIGHT...THEN INCREASE RAPIDLY LATE
TONIGHT TO 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY WINDY CONDITIONS ARE EXPECTED FRIDAY AND EARLY FRIDAY
EVENING...WITH SPEEDS OF 25 TO 35 MPH FROM THE NORTHWEST...GUSTING
UP TO 45 MPH. THESE WINDS WILL DIMINISH LATE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ024>027-111300-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
348 PM MDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WATCH IS IN EFFECT FOR FRIDAY MORNING THROUGH FRIDAY
AFTERNOON. A COLD FRONT WILL BRING STRONG NORTHWEST WINDS
FRIDAY. THE WIND HAS THE POTENTIAL TO REACH SUSTAINED SPEEDS OF 40
MPH...WITH GUSTS TO 60 MPH. THE STRONGEST WINDS ARE EXPECTED FROM
MID MORNING TO EARLY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Central and Southern Valley

When
July 10, 8:00 PM MST to July 11, 12:00 AM MST
Where
Central and Southern Valley forecast zone
Reported by
NWS Employee
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

An on-duty National Weather Service employee observed a small wildfire develop five miles northwest of Glasgow from a lightning strike. The fire grew to 10 acres in size before being extinguished.

Wildfire, Petroleum

When
July 10, 10:57 PM MST to July 12, 10:00 AM MST
Where
Petroleum forecast zone
Reported by
Other Federal Agency
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Lightning caused a fire near Dry Blood Creek located on the Bureau of Land Management property north of Winnett. The fire grew to 14.3 acres in size consuming mostly tall grass with scattered conifers and sagebrush.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124481, 124480.